Illinois, 2021Flooding in Illinois, March 15 to 31, 2021
March 15 to 31, 2021 · NWS PAH · 3 events in 3 counties and zones
March brought a return to warmer weather with an active spring-like pattern. There were a couple rounds of heavier rain, somewhere within the Mississippi basin, regionally that contributed to additional river flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
March brought a return to warmer weather with an active spring-like pattern. There were a couple rounds of heavier rain, somewhere within the Mississippi basin, regionally that contributed to additional river flooding. Monthly precipitation was above normal at most locations, as much as 150 to 200 percent above normal in the lower Missouri and mid Mississippi Valleys.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 14, 4:13 PM CST, 8 hours 47 minutes earlier.
Area forecast discussion, Mar 14, 4:13 PM CST, 8 hours 47 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
513 PM CDT Sun Mar 14 2021
.UPDATE...
Issued at 505 PM CDT Sun Mar 14 2021
Updated Aviation discussion for 00Z TAF Issuance.
&&
.SHORT TERM...(Tonight through Tuesday)
Issued at 310 PM CDT Sun Mar 14 2021
H50 short wave energy will eject northeast into the Mid MS River
Valley tonight, bringing an associated surface warm front with it.
A rather large band of showers ahead of these features will push
from west to east across the forecast area during the overnight
hours and into Monday morning. It appears right now that most of
the instability (and thus thunder chances) will be limited to
areas just to our south in TN. Rainfall totals still look to be
on the order of a half inch to an inch by the time the system
exits Monday afternoon.
Much warmer air, along with drier conditions, will move in in the
wake of the warm front Monday afternoon through Tuesday, as the
flow aloft becomes more zonal. Warmest temps Monday afternoon will
be over se MO/wrn KY, where precip will end earliest and some
sunshine may return.
.LONG TERM...(Wednesday through Sunday)
Issued at 310 PM CDT Sun Mar 14 2021
he long term forecast is primarily focused on the midweek system
that will bring showers late Tuesday through Thursday along with
thunderstorm activity Wednesday and Wednesday night. Confidence in
the overall system is moderately high while confidence in strong to
severe storm potential is low.
A well-organized vertically-stacked low pressure system is expected
to emerge from the Four Corners region into the Oklahoma
Panhandle/Northern Texas Tuesday night. As this system moves
eastward into Oklahoma late Tuesday night, Gulf moisture will
increasingly be steered northward towards the front of the low
rather than across the Deep South. Winds across the Quad State have
shifted a bit more southeasterly rather than southerly this model
cycle, which has resulted in a slight shift downward in
temperatures. Nonetheless, highs in the upper 60s and dew points
well into the 50s will provide an adequate moisture source for storm
activity.
Model ensembles continue to be clearly separated into two main
groups, though the structure is a bit more aligned leaving timing
the key differentiator. The GFS ensemble skews earlier with the
primary shower/storm activity during the day Wednesday. The NAM is
in decent agreement with the GFS. The ECMWF and Canadian ensembles
are slower, delaying the strongest storm potential until Wednesday
evening/night. The NBM plays this in between and the forecast agrees
with setting the primary storm potential to Wednesday afternoon-
evening hours. However, NBM PoPs for Wednesday through Wednesday
night were quite low, below the 25th percentile, so PoPs were raised
to the likely range for a larger area and longer duration.
SPC continues to highlight this Wednesday event, now in the Day 4
outlook. The primary focus of severe weather potential is definitely
further south towards Mississippi and surrounding states. With
decent shear, instability, and moisture the ingredients are there,
but whether everything comes together this far north is a different
matter. The shift towards southeasterly rather than southerly winds
into the Quad State may suggest a less northward extent of strong to
severe storms compared to model runs from yesterday. Rainfall
amounts are forecast to be on the order of an inch but locally
higher amounts in thunderstorms, and fairly high soil moisture
levels from recent rains, may lead to some localized issues.
The low pressure system will track across the southern half of
Missouri Wednesday through Wednesday night, crossing the Quad State
Thursday. On Thursday, we will be in a more stratiform rain area of
the system with thunderstorm activity unlikely. Winds will shift to
the northwest by the end of the day behind the low. Dry weather
returns Friday through the weekend as a ridge builds into the area.
High temperatures in the upper 60s to near 70 Wednesday will drop to
the 50s afterwards. Lows in the mid-40s to near 50 Tuesday/Wednesday
night will similarly fall to the 30s by the end of the week.
&&
.AVIATION...
Issued at 510 PM CDT Sun Mar 14 2021
MVFR-VFR bases may show temporary improvements early this evening,
but will deteriorate again tonight on the approach of the next
weather system. It will ultimately genesis a line of showers that
will restrict vsbys to MVFR, and may include thunderstorms
capable of locally heavy rain restricting cigs/vsbys temporarily
to IFR. After its passage late tonight, a gradual improvement back
to MVFR, then VFR conditions is expected. Bases may even scatter
in the west in the afternoon, but could linger in the east, even
with cigs, thru the entirety of the planning phase hours.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, Mar 14, 2:15 PM CST, 10 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
315 PM CDT Sun Mar 14 2021
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-152015-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
315 PM CDT Sun Mar 14 2021
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...This Afternoon and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Thunderstorms are possible late Tuesday night through Wednesday
night. While heavy rain and lightning are expected to be the primary
hazards, there is some potential for strong to severe storms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated a this time.
Flood, Jackson
- When
- March 15, 1:00 AM CST to March 31, 11:59 PM CST
- Where
- Jackson County, 0.87 mi W of Mt Carbon to 0.79 mi SSE of Murphysboro
- Cause
- Heavy Rain
- Property damage
- $6,000
- Reported by
- River/Stream Gage
- Coordinates
- 37.752, -89.346
Moderate flooding occurred on the Big Muddy River. At the Murphysboro river gage, the river crested at 29.78 feet, which is well above the flood stage of 22 feet. There was considerable flooding of low-lying fields and woodlands and a city park. Floodwaters encroached on a residential subdivision in Murphysboro.
Flood, Franklin
- When
- March 18, 9:00 PM CST to March 26, 4:00 PM CST
- Where
- Franklin County, 1.06 mi E of Zeigler to Royalton
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.900, -89.031
Minor flooding occurred along the Big Muddy River. There was flooding of low-lying flood plain, which consists of fields and woodland.
Flood, Alexander
- When
- March 19, 1:30 PM CST to March 25, 3:00 PM CST
- Where
- Alexander County, Thebes to 1.51 mi NE of Thebes
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.220, -89.470
Minor flooding occurred on the Mississippi River. Low-lying flood plain was underwater, which mostly consists of farmland.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm in California, March 15, 20211 death · 1 injured · 3 events
- Tornadoes and Flash Flood in Alabama, March 15 to 17, 20213 injured · EF2 · 30 events
- Winter Storm in Minnesota, March 15, 20215 injured · $25,000 · 4 events
- Tornado and Hail in Kansas, March 15, 2021$100,000 · EF0 · 3 events
- Winter Storm and Heavy Snow in Iowa, March 15, 202113 events
- Winter Storm in Minnesota, March 15, 202113 events
- High Wind and Strong Wind in California, March 15, 2021$3,000 · 82 kt wind · 13 events
- Winter Storm and Winter Weather in Iowa, March 15, 202110 events
- Winter Weather in Wisconsin, March 15, 202110 events
- Winter Storm in Iowa, March 15, 20217 events
- Dust Storm and Heavy Snow in California, March 15 to 17, 202181 kt wind · 7 events
- Winter Storm and Winter Weather in Illinois, March 15, 20217 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 943860, 943861, 943859.